Involve: A Journal of Mathematics

  • Involve
  • Volume 7, Number 6 (2014), 769-772.

On commutators of matrices over unital rings

Michael Kaufman and Lillian Pasley

Full-text: Open access


Let R be a unital ring and let XMn(R) be any upper triangular matrix of trace zero. Then there exist matrices A and B in Mn(R) such that X=[A,B].

Article information

Involve, Volume 7, Number 6 (2014), 769-772.

Received: 9 August 2013
Revised: 4 March 2014
Accepted: 8 March 2014
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 15A54: Matrices over function rings in one or more variables
Secondary: 16S50: Endomorphism rings; matrix rings [See also 15-XX]

trace matrix algebra unital ring


Kaufman, Michael; Pasley, Lillian. On commutators of matrices over unital rings. Involve 7 (2014), no. 6, 769--772. doi:10.2140/involve.2014.7.769.

Export citation


  • A. A. Albert and B. Muckenhoupt, “On matrices of trace zeros”, Michigan Math. J. 4 (1957), 1–3.
  • D. Khurana and T. Y. Lam, “Generalized commutators in matrix rings”, Linear Multilinear Algebra 60:7 (2012), 797–827.
  • D. Lissner, “Matrices over polynomial rings”, Trans. Amer. Math. Soc. 98 (1961), 285–305.
  • M. Rosset and S. Rosset, “Elements of trace zero that are not commutators”, Comm. Algebra 28:6 (2000), 3059–3072.
  • K. Shoda, “Einige Sätze über Matrizen”, Jap. J. Math. 13 (1936), 361–365. 0017.05101